SINUMAX® Co tablets
(Category which determines where and how a medicine should be sold)
(and dosage form):
SINUMAX® Co tablets
(What the product contains)
Each tablet contains the following active ingredients: 500 mg paracetamol, 30 mg pseudoephedrine hydrochloride and 8 mg codeine phosphate.
(How the medicine is classified)
A. 5.8 Preparations for the common cold including nasal decongestants and antihistaminics.
(How the medicine works)
SINUMAX Co contains active ingredients which relieve pain, reduce fever and have a decongestant effect.
(When and how it should be used)
For the symptomatic relief of nasal, sinus and Eustachian tube mucal congestion in the presence of mild to moderate pain and fever due to colds and influenza.
(When it should not be used)
Do not use this product if you are allergic to any of the ingredients.
This product should not be used by patients being treated with monoamine oxidase inhibitors, or within two weeks of stopping treatment with these medications.
Paracetamol should not be used in patients with severe liver disease.
Pseudoephedrine should not be used in patients suffering from any of the following: heart disease (especially coronary insufficiency or arrhythmias), high blood pressure (hypertension), an overactive thyroid gland (hyperthyroidism), tumour of the adrenal gland (phaeochromocytoma) and raised intraocular pressure (closed angle glaucoma).
Pseudoephedrine should be avoided in patients receiving chloroform, cyclopropane, halothane or other halogenated anaesthetics.
Codeine should not be used during an attack of bronchial asthma or in patients with heart failure as a result of lung disease and should be avoided by patients with abnormally slow and/or shallow breathing, especially in the presence of blueish discolouration of skin due to lack of oxygen and excessive bronchial secretion and after operations on the biliary tract; in the presence of acute alcoholism, head injuries and conditions in which the pressure inside the skull is raised.
Do not take this product during pregnancy or whilst breast-feeding.
Taking more than the recommended dose may cause severe liver damage.
Patients suffering from liver or kidney disease should take paracetamol only if instructed to do so by the doctor.
Consult your doctor if no relief is obtained with the recommended dosage.
Do not use continuously for longer than 10 days without consulting your doctor.
DOSAGE AND DIRECTIONS FOR USE
(How to use the medicine and how much to use)
Adults (and children over 12 years): ONE to TWO tablets every four to six hours. Do not exceed eight tablets in 24 hours.
Children 6 to 12 years: A half to one tablet every six hours. Do not exceed four tablets in 24 hours.
Not recommended for children under 6 years.
SIDE-EFFECTS AND SPECIAL PRECAUTIONS
Paracetamol may cause allergic reactions and skin rash. The rash usually appears as red areas or allergic wheals, and may be accompanied by fever and involvement of the mucous membranes.
The use of paracetamol has been associated with the occurrence of neutropenia, pancytopenia and leucopenia.
Haemolysis may occur in patients with glucose-6-phosphate dehydrogenase deficiency.
Pseudoephedrine may cause giddiness, headache, nausea, vomiting, sweating, thirst, rapid or irregular heart beat (tachycardia, ventricular arrhythmia), pain in front of the heart (precordial pain), palpitations, raised blood pressure (hypertension), difficulty in urination, muscular weakness, tremors, anxiety, restlessness and inability to sleep. Tolerance with dependence may occur after continued use.
The effects of pseudoephedrine are lessened by medicines containing guanethidine, reserpine, methyldopa and may be diminished or enhanced by tricyclic antidepressants. It may increase the possibility of irregular heart beat in patients taking digitalis.
Codeine may cause nausea, vomiting, constipation, sleepiness, confusion, dry mouth, sweating, facial flushing, dizziness, abnormally slow pulse rate (bradycardia), palpitations, drop in blood pressure when standing up (postural hypotension), abnormally low body temperature, restlessness, changes of mood and contraction of the pupil of the eye. Passing urine may be difficult and there may be kidney duct or bile duct spasm.
Increased pressure inside the skull may occur. Allergic skin reactions and itching may occur.
Codeine should be given with caution to patients with an underactive thyroid or adrenal gland (hypothyroidism, adrenal insufficiency), myasthenia gravis or impaired kidney or liver function, enlargement of prostate gland (prostatic hypertrophy) or shock. It should be used with care in patients with inflamed or obstructive bowel disease. The dosage should be reduced in elderly patients.
The depressant effects of codeine are enhanced by agents which slow down the action of the central nervous system such as alcohol, anaesthetics, hypnotics and sedatives, phenothiazines, and tricyclic antidepressants.
Prolonged use of high doses of codeine has produced addiction of the morphine type.
Codeine may cause abnormally slow and/or shallow breathing in the newborn infant if given during labour.
Alcohol and drugs that induce liver enzymes can increase the hepatotoxicity of paracetamol.
KNOWN SYMPTOMS OF OVERDOSAGE AND PARTICULARS OF ITS TREATMENT
(What happens if too much medicine is taken and how to treat the patient)
If more than the recommended dose has been taken speak to your doctor or take the patient to the nearest hospital immediately.
For additional emergency information, call your nearest poison centre.
At first (during the first 24 hours), a patient who has taken a large overdose of this medicine may be pale and nauseous, and begin to vomit, have a lack of appetite, and stomach pain. Symptoms during the first two days of severe poisoning do not reflect the potential seriousness of the overdosage. Liver, kidney or heart damage may all result from paracetamol overdose. Specialised treatment is essential as soon as possible.
Information for the doctor
Initial symptoms in the first 24 hours are nausea, vomiting, anorexia, and abdominal pain and these may persist for a week or more. Liver injury may become apparent from 12 to 48 hours after ingestion and may manifest by metabolic acidosis, abnormalities of glucose metabolism, elevation of serum transaminase and lactic dehydrogenase activity, increased serum bilirubin concentration and prolongation of prothrombin time. The liver damage may progress to encephalopathy, coma and death. Cerebral oedema, cardiac arrhythmias and nonspecific myocardial depression have also occurred. Acute renal failure with acute tubular necrosis may develop even in the absence of severe liver damage.
Prompt treatment is essential. Any patient who has ingested about 7,5 g of paracetamol in the preceding 4 hours should undergo gastric lavage. Specific therapy with an antidote such as acetylcysteine or methionine may be necessary. If decided upon, acetylcysteine should be administered intravenously as soon as possible. Acetylcysteine is effective if administered within 8 hours of overdosage.
Intravenous: An initial dose of 150 mg/kg in 200 mL glucose injection, given intravenously over 15 minutes, followed by an intravenous infusion of 50 mg/kg in 500 mL of glucose injection over the next 4 hours, and then 100 mg/kg in 1000 mL over the next 16 hours. The volume of intravenous fluids should be modified for children.
Orally: 140 mg/kg as a 5% solution initially, followed by a 70 mg/kg solution every 4 hours for 17 doses.
Symptoms from pseudoephedrine overdose consist most often of mild anxiety, increased rate of heart beat and/or mild high blood pressure. Symptoms usually appear within 4 to 8 hours of the overdose being taken.
Codeine overdosage may cause symptoms which include restlessness, excitement, abnormally slow and/or shallow breathing and low blood pressure with failure of the circulatory system and coma. In children fits may occur. The specific antagonist, naloxone hydrochloride may be used to counteract severe respiratory depression.
A flat, round, white tablet with bevelled edges and "Sinumax Co" embossed on the one side and a breakline on the other side.
Bottles containing 6, 10 or 20 tablets.
Store below 25°C. Protect from light, moisture and exposure to air.
KEEP OUT OF REACH OF CHILDREN
NAME AND BUSINESS ADDRESS OF THE APPLICANT
JANSSEN PHARMACEUTICA (PTY) LTD
(Reg. No. 80/11122/07)
15th Road, HALFWAY HOUSE, 1685
DATE OF PUBLICATION OF THIS PACKAGE INSERT
13 December 1994
Code No.: 023744
Updated on this site: October 2001
SAEPI HOME PAGE
TRADE NAME INDEX
GENERIC NAME INDEX
Information presented by Malahyde Information Systems © Copyright 1996-2000